Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Switching from Sustiva/Combivir to Atripla
Mar 12, 2007

Hello. I've enjoyed reading your forum off and on over the last couple of years. I now find myself with another question.

I've been on Sustiva/Combivir for about 3 years. Almost no problems except for some slight dizziness the first couple of days and lingering vivid dreams for many months. I still get them every now and then. (Nothing worrisome, just a little odd since I almost never dreamed before taking the meds.)

Almost immediately the viral load slid from about 100,000 to undetectable and has stayed that way. My CD4's steadily increased from about 225 or so to about 500 or so. In the last year the CD4 count has varied within a 450-600 band, but the percent has slowly increased to about 29% now. I understand that all these are good things.

I wrote many months ago to see how long I could expect this combination to last. Your opinion was that there wasn't any reason not expect this regimen to last for several more years. I've never missed a dose--although I don't always take them at perfect 12/24 hour intervals.

The question: The doctor has suddenly offered me to try switching to Atripla. Of course, it's my decision entirely. On the surface this seems ok. The only major difference in the drugs themselves is switching Truvada for the AZT. To be frank, I'd like to get off the AZT as it is causing some mild anemia and I keep hearing that it might be responsible for lipidostrophy and other unpleasant (but bearable) side effects. I'm also mildly to moderately fatigued--and AZT is the only med I take that seems to be related to that condition.

On the other hand: If it ain't broke don't fix it. I have no issues with adherance on a 3 pill-twice a day routine and taking the current pills is like taking aspirin--that is, no real side effects and no problems just popping them when I remember.

Let me know if the decision would be tipped by any of the other meds I take (blood pressure, edema, depression--Bupropion).

Thanks for listening.

Response from Dr. Young

Thanks for your post.

It seems like you've researched and summarized your treatment options quite well. To me the single overwhelming reason to switch from Combivir + efavirenz to Atripla in your case is to go to a once-daily HIV regimen.

Beyond that, then you get into the realm of subjectives. Yes, the AZT in Combivir can cause mild anemia and fatigue in otherwise asymptomatic persons, but it's also fair to say that your blood pressure meds and/or depression could also be responsible for fatigue. It would be difficult for me to get too excited about the prospects of switching you from an HIV regimen that is as well tolerated as "taking aspirin".

There is also evidence that among persons starting AZT containing regimens there's a increased risk of fat loss- unexpectedly, in recent studies, this risk seems to be greater among persons taking efavirenz than lopinavir/ritonavir (Kaletra). This later point highlights that community perception can actually differ from the best controlled scientific study.

In the end, switching comes with a individually-determined set of risks and benefits. You've not mentioned whether or not you have significant risk of developing kidney disease-- the characteristic and rare complication of tenofovir (part of Truvada and Atripla). In this regard, your high blood pressure puts you in a somewhat different risk category. Ask your doctor about your kidney function (not just the creatinine level, but the "creatinine clearance")-- if this is abnormal, I'd be hesitant to switch. If not, then the playing field levels on this characteristic.

Before switching HIV meds, I would certainly explore the possibility that your other medications might be contributing to your fatigue (relevant to this would be an understanding for just how mild or severe your anemia is). If you don't have any demonstrable lipoatrophy, I'd wouldn't be in a rush to switch. On the other hand, if you have thinning of the fat or perceive significant benefit from switching to a once-daily regimen, or if the copayment reduction (from two to one) is attractive, this would tip the balance in the counter direction.

Hope this (but decidedly undecided) discussion helps. BY



Previous
swetting durig sleep
Next
Atripla resonse

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement